Coenzyme Q10

I’m now 12 weeks post stroke.
Still suffer stiff joints and tight muscles all down left side. I’ve read a few post from people who have taken them for these symptoms.
I’ve been told by my GP and consultant I’m fine to take them although they say there is no medical evidence to say they work.
Any advice appreciated
Richie

@Richie1 sorry I cannot be of help but hopefully someone else will answer too and give you some suggestions :blush:

Hi Richie, I had a stroke 14 months ago, an uncommon one, in the occipital lobe. My main problem is with my vision, but accompanied by all the usual stroke stuff of headaches, debilitating fatigue, etc. I was diagnosed and sent home with the usual prescriptions given to stroke patients and have had no useful/helpful follow up.
I have spent a lot of time on Google Scholar looking to understand what is going on in brain and body, and to see how I can best help myself.
Ubiquinol (CoQ10) is a substance which we all have in the body but which decreases after the age of 25. (As it is so important I’d like to know why?!) It is essential to the process of producing ATP, energy generation, in the mitochondria, and it seems it may also to act as an anti inflammatory and an antioxidant. It can’t be compensated by diet. The supplement is called CoQ10 Ubiquinone which converts to Ubiquinol in the body.

I began taking it a month ago. Within 2 weeks I began to feel just a bit different, better. Now a month on and the stroke fatigue has gone, I can be tired but not wiped out as before. I am doing much more, I am walking for longer periods as well as having the energy to see and talk to people again. :blush:
I still feel effects of the stroke, but after a month of Q10 I feel more like my old self. So…… is it the Q10? Coincidence? Placebo affect? Maybe I’ll have a relapse of the old fatigue? Impossible to say. It will not be a quick miracle fix for anything, but from all I’ve read I think it’s probably the Q10 supporting my improvement.
I don’t know if it can target the symptoms you mention, but maybe it can help.
You say your doctor says you can try it, so I assume you are not taking any of the medications that it can interfere with - it’s not just like taking a vitamin. And the actual formation of the Q10 you buy matters as many of the popular brands are poorly assimilated in the body, and therefore a waste of money. The good stuff is not cheap :slightly_frowning_face:.

I’m sure it is difficult for practicing doctors/consultants to find time to keep up with new information/clinical trials in subjects which they see as outside their field…… but that’s bad luck for us.

12 weeks is still early days after a stroke, so hopefully you will improve anyway as more time passes. If you decide to take Q10, let us know how you get on. Best wishes and good luck. And apologies for the overload of information :roll_eyes:!
Virginia

Virginia
Thank you so much for your detailed and informative reply
Can I ask what strength Q10 you are on ? And where do you purchase them from as I want to be getting the most effective Q10
I am walking my dog a couple of miles regularly now with no pain but the stiffness in my joints on left side is very uncomfortable and pins and needles and sensitivity on my skin seems to be increasing.
Regards
Richie

Hello Richie, Simple answer (well, no doubt it will be long-winded) is I buy PharmaNord Q10 Ubiquinone Gold Active 100mg gel… I get it on Amazon as is cheaper there than the PharmaNord website. That one is the product that was used in the clinical trial which demonstrated the results of a stroke patient with the same visual defect as mine. Most of the trials I’ve seen use 300mg a day - in separate doses as the body can only process 100mg at a time. I am taking 200mg per day because of the cost.

It is stressed that a Q10 supplement , if it is going to be of use, needs a healthy environment as it passes through your digestive system and into the liver. It requires adequate Vitamin C and Riboflavin (B2) in your body, and especially needs selenium. I make sure of the latter by eating 2/3 Brazil nuts a day . :+1: In other words it depends on a healthy diet…the usual fresh fruit and veg, low processed food etc……as best as one can and with Vit supplements where needed.

A side comment…. Statins lower the body’s levels of CoQ10. As the levels drop, the side effects of statins increase. Muscle aches are one of the possible side effects of statins. I, like many stroke patients, was automatically prescribed statins.

There are other PharmaNord Ubiquinone products that I assume are of the same quality. They seem to be a company very involved with research into Q10. So have a look at them too.
It is not worth paying the extra price for Q10 Ubiquinol, which is touted as being quicker acting (it is the reduced form within the body) as it and ubiquinone are continually inter-converted within the body.

To continue with my absolutely not simple reply (my default🙄):
I think there must be other reputable companies selling a properly formulated Q10 product, but I cannot get enough info from most of the labels to be sure of that. For example, one of the clinical papers on the formation of Ubiquinone explains the following, that in order to be well synthesised in the body:
“the CoQ10 molecules should remain fully dissociated throughout the shelf life of the CoQ10 preparation. Not all CoQ10 manufacturers have demonstrated an ability to achieve this dissociation of the crystals to single molecules.”
Well…… how am I going to find that out when I do my shopping? Nothing on a label to indicate that! So for the moment I’ll go with one I am sure of.
One defining difference in brands : the tablets containing a powdered product appear to be poorly synthesised compared to the those where ubiquinone molecules are suspended in a quality carrier oil within a gel, as the PharmaNord.

Just to reiterate that all the above comes from someone (me :blush:) who is interested, but has no medical training. This is something that I think has helped me, but you’ll know your situation and body best. Good luck…….
Enjoy your walks, and I’d love to know how you get on.
All the best, Virginia

1 Like

@Poozle hi Virginia thanks for sharing I know it’s for @Richie1 but I’m very interested. I found it a very interesting read. I’ve just come off my statins as an experiment to see if my leg and arm pains decrease. Best wishes Loraine

1 Like

Once again Virginia thanks for the detailed info. I have ordered off Amazon and should receive them on Thursday. They are 100 mg so I’m assuming you simply take 2 a day.
I’m off on holiday on Monday so I’ll update you September as to any improvements
Richie

1 Like

@Richie1 good luck hope they help you and have a fantastic holiday :sunny: :clinking_glasses:

Have a good holiday, and hope the Q10 helps though it may take a month or two to know if it does. Happy travels!

Hi Lorraine, I hope you’re doing okay…. Though looks like muscle problems are a pain (in every sense!) and you are stopping the statins to see if that helps! Certain statins do have this side effect. Which one are you taking? It’ll be interesting to see if stopping can it can give you some relief. I hope so.

You’re interested in Q10 ? The tie between statins and Q10 ….is that statins interfere with the metabolising of Q10 which reduces the amount of it (ubiquinine/ubiquinol) in the body. For the minute it seems that taking Q10 doesn’t have a direct effect on the statin/cell relationship in the muscle. But the general conclusion is that although statins reduce cholesterol production, they also lower CoQ10 levels. Reduced CoQ10 levels can lead to mitochondrial dysfunction, which can cause muscle pain or myopathy. Hence, if taking statins it might be a good idea to take a supplement of Q10 Ubiquinone.

But maybe try one thing at a time? Is your doctor helpful so that he’s willing to talk about this?
Other things… hope the family is all well and you’re surviving the heat followed by rain! Take care……… Virginia

1 Like

@Poozle greetings Virginia, thanks for the information I also read what you sent to @Richie1 .

I have been off atorvastatin 1 weeks and feel better than I did last week. It’s made a big difference. I was shuffling getting out of bed because of the pains. My arms and legs felt so heavy with pain. The doctor agreed for me to stop. (Though she is leaving my surgery in September and she has been very supportive and understanding, usually the case when you get a good doctor) I suppose they will put me on another statin. I am asking for my levels to be checked out, I also know it helps stops furring up arteries with calc keeping them free for blood to flow.

Lovely to hear from you. My family are well thank you. How are you and yours doing? Our weather is nuts in uk at the minute. 35 and 40 degrees in some parts then drastic drops to 18 to 20 degrees (which is our normal temperatures in Cumbria) then monsoon type of rain!

Kind wishes keep going Loraine xx